Is it okay to take a probiotic (acidophilus) with antibiotics? (TMI)

posted 3 years ago in Wellness
Post # 3
Member
954 posts
Busy bee
  • Wedding: October 2012

@Deejayelle:  I’m on Anti-biotics for a skin infection, and I’m taking a pro-biotic and acidipholous because they were ripping apart my stomach and starting a yeast infection. I did a ten ay stint, and now I’mdoing a 15 dy stint. The stomach pain was so bad I couldn’t sleep so I went out and bought the acidipholous… 

 

You can try pro-biotic yogurt since its such a short course of antibiotics?

Post # 4
Member
53 posts
Worker bee
  • Wedding: October 2014

Is the thrush in your mouth or is it a yeast infection somewhere else (vagina, skin, etc)? If you’re taking oral antibiotics to stamp out H. pylori in your stomach, I would avoid any kind of oral probiotic. If you’re trying to treat/prevent oral thrush, ask your doctor for some Nystatin liquid for a mouth swish/swallow to treat the yeast accordingly. There’s also over-the-counter gentian violet (http://www.amazon.com/Humco-Gentian-Violet-1%25-liquid/dp/B000QTG3ME/ref=sr_1_1?ie=UTF8&qid=1383511469&sr=8-1&keywords=gentian+violet) to treat oral thrush but be aware, it WILL dye your entire mouth purple/blue! If you’re treating a skin yeast infection I would ask your doctor for some Nystatin ointment to rub on the affected areas and use Monistat or some other over-the-counter treatment if it’s a vaginal yeast infection – basically what I’m saying is avoid oral probiotics and try to use something that will help fight the thrust locally in order to keep from cancelling out your antibiotics!

Post # 5
Member
10493 posts
Sugar Beekeeper
  • Wedding: January 2011

@Deejayelle:  In the past, I’ve just been told to space them out from each other.  I’ve never had issues with thrush because of antibiotics, just the fun of running to the bathroom.

Post # 6
Member
271 posts
Helper bee
  • Wedding: May 2015

@Deejayelle:  Since antibiotics kill off all bacteria in your body, good and bad, it is usually a good idea to take probiotics or eat unsweetened yogurt with them to help recolonize your body with the good bacteria. This prevents things like thrush and yeast infections. 

 

Post # 7
Member
10493 posts
Sugar Beekeeper
  • Wedding: January 2011

@thefuturemrsD:  I was told to not take them together, as it would reduce the antibiotic’s potency for killing off the bad stuff.

Post # 8
Member
1988 posts
Buzzing bee
  • Wedding: October 2015

I think it’s a good idea to either take a probiotic or eat one plain probiotic yoghurt a day. I was on a broad-spectrum antibiotic for a bad bladder infection once and the doctor actually advised me to eat yoghurt every day to keep the good bacteria alive. As I hate yoghurt (the taste and smell literally make my stomach turn) she told me to get probiotics at the pharmacy. I had no problems and the antibiotics did their job just fine. 

Post # 9
Member
1826 posts
Buzzing bee
  • Wedding: November 2014

The American Academy of Pediatrics recommends probiotics with EVERY antibiotic, ideally to be started within 72 hours of starting the antibiotic. This is to help ease or prevent antibiotic associated diarrhea.

Probiotics should be spaced either 2 hours before or 4 hours after antibiotic doses. Yeast-based probiotics (Florastor) should not be used with anti-fungal medications.

Source: Me, pharmacy student (and soon to be pharmacist).

Post # 10
Member
42510 posts
Honey Beekeeper
  • Wedding: November 1999

@Deejayelle:  I’m glad that @pharmy:   replied. I was just going to suggest that you consult a pharmacist. You can ask any pharmacist for information about any medication. They are the experts.

I would be very cautious about asking for , or following any advice about any medical topic or any medication over the internet. I have read so many posts that are so incredibly wrong. You can see by the reposnes here- you have received answers that are the polar opposite of each other.

 

 

Post # 11
Member
1604 posts
Bumble bee
  • Wedding: September 2013

My husband has stomach problems, and they get worse when he’s on antibiotics. So when he was taking them for a mouth infection a few months ago, his dentist told he he MUST take probitotics.

He said it was especially important since he has stomach issues on a regular basis.

Now he takes a probiotic every day and his stomach problems have been SO much better.

Taking a probiotic won’t hurt, whether you’re on antibiotics or not.

Post # 12
Member
271 posts
Helper bee
  • Wedding: May 2015

@AB Bride:  Nope. I get chronic UTI’s and am always advised by the doctor to either eat yogurt or probiotics with them to reduce the chances of getting yeast infections and other side effects of antibiotics. I’m a nursing student and this is always reiterated when my patients are on antibiotics the doctor always prescribes them a probiotic along with it. Since the antibiotics kill off all the bacteria in your body taking the probiotics colonizes your body with beneficial bacteria which reduces the side effects such as diarrhea and yeast infections. 

 

Post # 13
Member
10493 posts
Sugar Beekeeper
  • Wedding: January 2011

@thefuturemrsD:  Actually, yes, that is what I was told.  I don’t know how you can say nope to what my personal experience was when you weren’t there.  Being prescribed two things doesn’t mean they should be taken together.  Some antibiotics might be able to hold up to being taken with the probiotic at the same time, which is why I didn’t directly tell the OP what to do, just what my experience has been.

ETA:  The bee who says they are a pharmacy student said the same thing, although without the specific reasoning behind it.

 

Post # 14
Member
271 posts
Helper bee
  • Wedding: May 2015

@AB Bride:  I wasn’t trying to be rude, just trying to explain. You said that you were told you were not supposed to take probiotics with antibiotics and I was simply telling you that you can. There was absolutely no reason for you to be ignorant.

Post # 15
Member
42510 posts
Honey Beekeeper
  • Wedding: November 1999

@thefuturemrsD:  She said she was told not to take them together- meaning at the same time-e.g anutibiotic and probiotic at 8 am. Just like  the pharmacy student said, @AB Bride: was told  to space them out.

She definitely was not ignorant.

 

Post # 16
Member
124 posts
Blushing bee
  • Wedding: April 2014

I have taken antibiotics A LOT, on an unfortunately very regular basis. I always take daily probiotics, and I don’t stop when I’m taking my antibiotics. I see it under the same category as vitamins… Would you stop taking vitamins because you’re taking an antibiotic?

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors